Results 1 to 10 of 10

Thread: Help! I知 worried.

  1. #1
    Join Date
    Dec 2018
    Posts
    5

    Default Help! I知 worried.

    Hello

    I just gave my dog her first dose of trilostane this morning (with food). One, 20mg dose. She is a black lab weighing about 58 pounds. She threw up about an hour later. Could the medicine cause her to vomit already or could this be a coincidence?

    I知 worried already!

    Any advice or helpful info would be greatly appreciated!

  2. #2
    Join Date
    Mar 2009
    Location
    rural central ARK
    Posts
    14,272

    Default Re: Help! I知 worried.

    Hi,

    Yes the drug could be the cause. Please do not give your baby any more Trilostane until we have had time to gather a bit of info from you. Have you seen any loose stools or diarrhea, lethargy, or loss of appetite along with the vomiting? Did she vomit once or more? Does she have a sensitive tummy, being prone to nausea even before the Trilostane was started?

    Would you mind sharing some more info with us. What tests were done to diagnose the Cushing's? - LDDS, ACTH, and abdominal ultrasound are the prime tests used. Was a wellness check performed that shows things like BUN, CHOL, ALP, T4 and so on? If you would please share the actual test results from any of these tests that will be very helpful. What signs were you seeing that prompted testing for Cushing's in the first place? Does your baby have any other health issues? Is she on any other medication? The more you can tell us, the better.

    The dose she has been given is not typically too high for a dog her weight, however some pups simply cannot handle one or the other of the drugs use to treat Cushing's and need to be switched. The starting dose for Vetoryl (Trilostane) is 1mg per lb so typically she would have started closer to 60mg a day instead of 20mg so the dose being too high is not an issue in this case. Is she taking a pill or capsule form, or a liquid form? If liquid, would you tell us what the bottle reads? It would say something like 50mg/ml.

    The really good thing about Trilostane is that it has a very short life in the body - typically leaving the system in 2-12 hours so stopping the drug for a little bit should set things right quickly. So if the vomiting was caused by the drug that should end soon after stopping the med.

    I'm glad you found us and look forward to learning more soon.
    Hugs,
    Leslie
    "May you know that absence is full of tender presence and that nothing is ever lost or forgotten." John O'Donahue, "Eternal Echoes"

    Death is not a changing of worlds as most imagine, as much as the walls of this world infinitely expanding.

  3. #3
    Join Date
    Dec 2018
    Posts
    5

    Default Re: Help! I知 worried.

    No loose stools and no more vomiting. Like I said it was her very first dose so it’s kind of hard to determine if it was the actual pill or a coincidence. She is taking a pill that is chicken flavored chew.

    Bella had started with elevated liver enzymes ... the ALKP was at 1980.00 U/L. She then started panting excessively and had labored breathing. She has a pot belly, dry patches on her legs, excessive hunger and thirst, urination in the house. She seems extremely uncomfortable. Her ALT/SGPT came in at 318.00 U/L. We ran various blood tests including a cortisol test. The cortisol sample 2 dex came back at 3.9 and sample 3 came in at 4.0.

    Bella has severe separation anxiety so she is on Prozac. I was told that it would be okay to keep giving her the Prozac.

    Any help or advice you can give would mean so much!

    Thank you.

  4. #4
    Join Date
    Apr 2008
    Location
    Tennessee
    Posts
    6,575

    Default Re: Help! I知 worried.

    Hi Bellasmom and a belated welcome to you and precious Bella. Most dogs tolerate trilostane quite well but you just never know until you put that pill in their mouth and get through an uneventful. When it's eventful on the first day, there is no way to know whether the vomiting is a coincidence, the result of cortisol withdrawal or a bonified overdose. Discontinuing the dose until Bella fully recovers and is no long vomiting is the appropriate decision. I hope she is feeling much better by now. If you restart treatment in the morning just keep a close eye on her. Is Bella getting 20 mg once a day or twice a day? 20 mg is a conservative dose but it's also a more appropriate dose for a 58 pound dog. One study suggests that larger dogs are more sensitive to the drug and may require smaller doses for effective control of cortisol. That study was conducted back in 2012 and since that time, I think the findings in that study have been validated many times over. I've seen many larger dogs in support groups overdosed at 1 mg/lb per day so I am glad your vet has started your girl on a lower dose. Do you know if Bella has pituitary or adrenal based cushing's. A lot of time the LDDS test will tell you whether it is pituitary but because you didn't provide the pre dex (resting) cortisol, we can't tell you. Can you provide that number for us? How is Bella doing now?

    Glynda

  5. #5
    Join Date
    Dec 2018
    Posts
    5

    Default Re: Help! I知 worried.

    Hello and thank you for taking time to respond.

    Bella receives a pill twice a day. I gave her the second pill this evening and she is tolerating very well. I am thinking it was a coincidence. I will continue to watch her to be sure.

    I am not sure if it is pituitary or not. The bloodwork was inconclusive. Without an ultrasound we will not know it is pituitary or adrenal.

    Jenn

  6. #6
    Join Date
    Apr 2009
    Location
    York, PA.
    Posts
    10,769

    Default Re: Help! I知 worried.

    Quote Originally Posted by Bellasmom12 View Post

    Bella receives a pill twice a day. I gave her the second pill this evening and she is tolerating very well. I am thinking it was a coincidence. I will continue to watch her to be sure.
    So she is getting 20 mg twice a day for a total daily dose of 40 mg, correct? Trilostane is known for gastric upset, you may want to ask your vet about giving her pepcid ac 20-30 minutes before her dose of Trilostane.


    Quote Originally Posted by Bellasmom12 View Post
    I am not sure if it is pituitary or not. The bloodwork was inconclusive. Without an ultrasound we will not know it is pituitary or adrenal.

    Jenn
    As Glynda mentioned, if you could post the resting cortisol result from the LDDS test we may be able to determine if she has the pituitary or adrenal form of Cushing's (LDDS test has 3 blood draws so there should be 3 numbers to post for us...thanks!).

    Lori

  7. #7
    Join Date
    Dec 2018
    Posts
    5

    Default Re: Help! I知 worried.

    Cortisol sample 1 was 4.1
    Cortisol sample 2 Dex was 3.9
    Cortisol sample 3 Dex was 4.0

    Does anyone know how long it takes to see results from the medicine?

  8. #8
    Join Date
    Apr 2009
    Location
    York, PA.
    Posts
    10,769

    Default Re: Help! I知 worried.

    Improvements in pu/pd are usually seen within 2 weeks, hair and skin issues take a lot longer, around 6 months.

    And, unfortunately, those LDDS test results do not differentiate between the pituitary or adrenal form of Cushing's, and studies have shown that Trilostane increases the size of the adrenal glands so having an ultrasound performed soley to determine the type of Cushing's would be futile.

    How is she doing?

  9. #9
    Join Date
    Dec 2018
    Posts
    5

    Default Re: Help! I知 worried.

    Good to know. Thank you!

    She is doing good. Doesn’t seem like the medicine is working yet but then again it will only be a week on Tuesday. No vomiting or loose stool yet so that’s good.

    Thank you for your help.

  10. #10
    Join Date
    Apr 2009
    Location
    York, PA.
    Posts
    10,769

    Default Re: Help! I知 worried.

    Hi Jenn,

    How are you and Bella doing?

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •